Back to Ask the Diabetes Team Ask the Diabetes Team

From Andalucia, Spain:

I am a school nurse and I have a ten-year-old boy under my care who has had type 1 diabetes for nearly two years. He takes Lantus at night and pre-meal injections of NovoRapid three times a day (between two and five units) titrated according to his blood sugar readings.He comes to see us every day before lunch to monitor his blood glucose levels and administer insulin. He also comes in when he is feeling low/high, which is about two or three times a month. We treat him if his blood sugar is under 65 mg/dl [3.6 mmol/L] and he feels low. He treats his lows with 100 ml of fruit juice and then half a muesli bar, if he is a long way off his next meal. His mum is now requesting that we give him two units of insulin with the snack when he is low, to counteract the high he can sometimes get afterwards. I would rather give a smaller snack than insulin to someone who is already hypoglycemic. I am trying contact his diabetic consultant to discuss it with them. I can understand the extra insulin if he is having a snack and his blood sugars are within normal limits, but he is having the snack because he is hypoglycemic. What is your opinion? I am under quite a lot of pressure from the parents to give the extra insulin and I am not happy to do so.


I think you are quite right and you should try to convince the mother to adopt your advice to give her son a lighter snack perhaps with a lower glycemic index to level off possible late hyperglycemia. One more consideration: I'd rather start treating hypoglycemia if blood sugar level is around 70 mg/dl [3.9 mmol/L] thus trying to well anticipate any possible counter-regulation that might occur.


Original posting 12 Mar 2008
Posted to Hypoglycemia and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.